During my recovery from the benzodiazepine injury syndrome (aka Benzo Withdrawal) from taking Clonazepam as prescribed, I experienced many strange and frightening symptoms. One extraordinarily horrific symtpom was akathisia—an inner restlessness and agitation that made sitting or standing still impossible. I’d get bouts of it, my body filled with an indescribable pressure that could only be relieved if I moved. On the days I had the strength and equilibrium to walk, I’d lace up my shoes and pound the pavement until I felt I had drained off some of the uncomfortable energy. On the days I was too sick to walk, I writhed on the couch, miserable.
Akathisia is a side effect or withdrawal symptom for some medications. Little is known about the exact brain changes that cause akathisia, and doctors may misdiagnose it as anxiety, agitated depression, mania, or ADHD.
What can we do to help cope with benzodiazepine injury-induced akathisia to reduce our suffering? There are a few things that may help. The first is to recognize that akathisia is uncomfortable but not harmful. Unlike some other movement disorders, we have control over our bodies. We make the conscious decision to move. And movement can help us cope. Walking, rocking, using a Hula Hoop, swimming (as long as you are safe in the water), and other gentle exercises are beneficial. On the days I didn’t want to walk when akathisia came on, I’d garden to reduce the internal pressure I felt. (Movements to avoid are agitated pacing, running too fast, or any exercise that is very strenuous, as they can increase benzo withdrawal symptoms.)
If akathisia is too uncomfortable to tolerate, doctors may prescribe medications. (Some medicines have withdrawal syndromes down the road, so please do your research as doctors are not always educated about them.) Low doses of beta-blockers, like propranolol, help reduce akathisia and are usually tolerated, but as with all things Benzos. “Your mileage may vary.” (I took low doses of Inderal from time to time to help with my Benzo Withdrawal induced postural orthostatic tachycardia syndrome symptoms.)
Thankfully, akathisia caused by a benzodiazepine injury goes away as the brain and nervous system heal. We will be able to sit still and feel relaxed in our bodies. My akathisia took some time to fade away entirely, but it did. If you have benzodiazepine induced akathisia, it will go away as you heal.
If you are tapering or off your benzo and haven’t experienced akathisia, please don’t worry about experiencing it. Not everyone who has a benzodiazepine injury will get akathisia. To help reduce Benzo Withdrawal symptoms, reduce your stress, rest, hydrate, exercise gently, eat as many complex carbs and non-starchy veggies as you can while reducing (or eliminating!) eggs, dairy, and flesh. Observe negative thoughts and feelings and allow them to pass through you. Distract from your symptoms as much as you can. Know that you are healing, even if you don’t see any evidence of the fact.
Press these words to your heart and soul: “I am safe. I am healing. I will recover.” Because you are, and you will.
From my heart to yours,